Advice on hair loss due to methotrexate: Hello all... - NRAS

NRAS
26,491 members30,399 posts

Advice on hair loss due to methotrexate

EllenR-D
EllenR-D
27 Replies

Hello all, just wondering if anyone has some advice on how best to treat the hair loss that comes as a side effect of methotrexate?

I’m currently on 25mg and expect it will go up due to it having no positive affect on my arthritis, but unfortunately causing hair loss, nauseousness and headaches! I’m currently taking folic acid 5 days a week so not sure what else I can take/do.

Any advise would be helpful and thanks in advance:)

27 Replies
oldestnewest
Philip

Hi I'm on a small amount and my hair falling fallen, BUT I now use my head as a solar panel, for a sex machine. Lol

I think mine is more age more than mtx.

Don't worry. Others on here can help you more.

Philip.

Reply
Simba1992

Sorry about your hair loss:( If it is really abundant it probably won't get better. You have already reached the highest dose of mtx that is given. How long have you been on the med?

Reply
EllenR-D
EllenR-D
in reply to Simba1992

My hair is thinning a lot but not coming out in chunks, so I’m thankful for that, but I’m so aware of it as my hair is long and used to be thick:( I was on 20mg, but my arthritis has only gotten worse so they’ve upped it to 25mg and going back to my rhumy soon as I’m still in agony and the swelling is crazy. I was only diagnosed three months ago, and been on meds for 8 weeks so there is still hope for the pain.

Reply
Simba1992
Simba1992
in reply to EllenR-D

So it doesn't look too bad for your hair:) If it doesn't come off in chunks it will probably calm down. 8 weeks, as you say is still a short time for the effect of the med to kick in. You could ask your doc for low dose pred to get the inflammation calmed down. Take care.Simba

Reply
EllenR-D

I’ll ask my doctor about the low dose of pred!

Thank you so much for the advise Simba, I really appreciate it:)

1 like
Reply
nablur

Just my thoughts.....

My rheumy told me if I take beyond the prescribed amount of the folic acid it will diminish the efficacy of the mtx. She was quite clear on that so I wonder if it might be time to have a chat with yours and see how this is all working for you. Rather than increasing the mtx it might be time to add something else? Change something?

I am not a doctor. As I said, just my thoughts.

Also biotin is really good for hair growth. Can’t remember if it’s

500 or 5000mg. Prob 500.

Hope this helps ❤️

1 like
Reply
EllenR-D
EllenR-D
in reply to nablur

Thanks for the advice, i shall talk to my rheumy about the mix she has me on as it doesn’t seem to be having a positive affect! My dad also has arthritis and mtx doesn’t work for him so I might need a new concoction. I will definitely check out the biotin and give it a go! I’m still pretty new to this all and still getting my head around it so again, thanks for the advice:)

Xo

1 like
Reply
gtate1914
gtate1914
in reply to nablur

5000mg

Reply
KarenS1

Hello there

What a horrid side effect of the methotrexate for you, I know my hair thinned dreadfully and I had many bald patches, it was the worse side effect for me.

If your loss is bad you could consider a hair topper? I bought a beautiful Betsy and I must say it made all the difference to me, having my hair back gave me the strength and confidence to carry on, don’t let this dreaded disease take everything from you.

Best wishes and hope they get your meds right soon xx

1 like
Reply
EllenR-D
EllenR-D
in reply to KarenS1

Thanks for the advice, I’ll look into it if needs be, but luckily it’s just thinning at the minute so hopefully it just sticks to that!

All the best to you too!

Xo

Reply
Joy_1

Hi

I take folic acid 6 days a week and that keeps the nausea at bay. Five days would not be enough for me. Just don't take it MTX day as advised of course. I am on 20mg MTX.

As for hair loss, I too had hair loss to begin with. I have quite long hair and it looked like I had lost even more than I had as each strand of course was long.

After some weeks (can't remember exactly) my hair stopped falling out and my hairdresser noticed hair had started to grow back again.

1 like
Reply
EllenR-D
EllenR-D
in reply to Joy_1

You’ve given me a little bit of hope, so thank you!

1 like
Reply
lKeith

EllenR-D

Hi I've taken methotrexate and I have to say that I got very little side effects, unfortunately it has an adverse effect on other drugs so I've been taken off it, more to the pity. The alternative they put me on Acitretin did make the hair fall out and made my nails soft so they just fell off, especially the feet.

If you have these side effects you need to talk it thro' with your GP.

Most medicines unfortunately have side effects but these can be limited by a change in the overall medication.

IKeith

1 like
Reply
nomoreheels

Hiya EllenR-D, welcome. Unfortunately not only can MTX cause hair thinning so can the disease, though it is a common side effect of the MTX because as well doing what it's supposed to, affect the cells that contribute to inflammation, it's unable to determine which cells we don't want it to, including the hair follicles. I had hair thinning when I first started it, only noticeable to my hairdresser & myself, it did settle though. She advised cutting it shorter & styled it so it looked thicker. I also notice a little more hair in my brush when I need a dose increase but again it settles. My naturally straight hair has a proper curl to it now so it's layered to allow the curl to be it's best & I have it cut more often so it doesn't weigh them down & it needs no styling, not the best thing to heavily style it if you're experiencing hair loss.

I guess what we experience is a slighter loss than those on high dose MTX but it can still be concerning if you haven't been told I could happen & don't realise it's usually a passing thing. If it's more than thinning do talk to your Rheumy or nurse about it though.

As you take folic acid you'll realise it affects our folate production too, necessary for hair growth. So, it's not just one issue it's a few. Taking folic acid every day except MTX day is usually helpful.

Hope some of this helps.

1 like
Reply
EllenR-D

Thanks for the help! I’m going to see my rheumy tomorrow so hopefully I’ll talk through some options:)

Thanks again and I wish you all the best

Reply
DrCV

I take 25 mg Methotrexate too; 5 pills in am and 5 pills in pm (once a week) on a full stomach and this prevents upset for me. No hair loss from it - I take 1,000 mg mthyl folate daily. Some people take the methotrexate with oatmeal and say that helps too.

1 like
Reply
DrCV

Hey all - Thanks for telling me not to take the folate on methotrexate day! 3 RA docs and not one told me this!! Thanks

Reply
Nicanoo

Try a different style, maybe time for a change? All the best x

1 like
Reply
EllenR-D
EllenR-D
in reply to Nicanoo

Yes I do agree, I think a new do for the Christmas period is needed regardless off the hair loss! It just give me more of an excuse to treat myself!

All the best to you too x

Reply
Hobbledehoy

Poor sweetie, I do feel for you, because I suffered this too. As the others have said, it's a common side-effect of Mtx and often settles down. But if it doesn't in, say, 6months, then you need a different drug. I did, and it was a pity at the time because the Mtx did work for the inflammation, but I also experienced a suppressed appetite. Didn't bother at first because I had the weight to lose, and then I felt I looked great when slim! But eventually they felt obliged to take me off it. There can be a lot of trial & error in treating this disease. Good luck.

1 like
Reply
EllenR-D

Thank you for the reply! I will take it all into consideration- seeing my Rheumy tomorrow so I’ll have a good chat about it:)

Reply
PurpleGeck

A friend just recommended Hairburst Hair Vitamins to me - she lost her hair because of chemotherapy and she really thinks they helped with regrowth. They're chewable and contain gelatine so no good if you're vegetarian though! Holland & Barrett sell them online and currently have their Buy One Get One for a Penny offer on them. Might be worth considering?

Reply
Apr69

Hi, I’m on 20mg of Mtx and the hair thinning was horrible at first but 6 months in and it’s calmed right down. I take biotin every day which I think has helped. My partner is a doctor and thinks that my stress about the hair loss contributed to the effects. But who knows.....

Good luck 😉

Reply
christel69

My doctor prescribed 5mg Leucovorin Calcium 12 hours after taking Methotrexate and it has seemed to help.

Reply
nomoreheels

I'm pleased that leucovorin is helping you. Are you in the UK christel69? It's just that leucovorin isn't usually prescribed here with low dose MTX. Rheumy's tend to prefer to increase the days folic acid is taken. That's not to say it isn't ever, I've known it used as rescue therapy when too many or too much MTX is taken/injected.

Reply

You may also like...